Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 299, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2011, 9:44 PM EDT for Alamance County, Chatham County, Orange County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 9:44 PM EDT (01:44 UTC)
- Expired
- Aug 14, 2011, 10:21 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Alamance County, NC, Chatham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:50 PM EDT | TSTM WND DMG | 4 N Goldston, NC | 22 INCH DIAMETER TREE DOWN. |
| Aug 14, 9:55 PM EDT | TSTM WND DMG | Fearrington, NC | TREES AND POWERLINES DOWN ACROSS THE COUNTY. |
| Aug 14, 10:10 PM EDT | TSTM WND DMG | 3 S Chapel Hill, NC | TREE DOWN ON HOUSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
297
WUUS52 KRAH 150144
SVRRAH
NCC001-037-135-150245-
/O.NEW.KRAH.SV.W.0299.110815T0144Z-110815T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SUN AUG 14 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
ORANGE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1045 PM EDT
* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM EFLAND TO 6 MILES
SOUTH OF TEER TO GOLDSTON...OR ALONG A LINE EXTENDING FROM 6 MILES
WEST OF HILLSBOROUGH TO 11 MILES NORTH OF PITTSBORO TO 8 MILES
SOUTHEAST OF SILER CITY...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL
AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GOLDSTON...EFLAND...
HILLSBOROUGH...
SCHLEY...PITTSBORO...
PITTSBORO...
FEARRINGTON...CHAPEL HILL...
JORDAN LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3616 7897 3586 7902 3587 7901 3586 7891
3562 7899 3558 7892 3554 7895 3554 7902
3559 7905 3563 7912 3557 7920 3556 7920
3557 7924 3554 7926 3555 7930 3552 7952
3587 7933 3616 7930
TIME...MOT...LOC 0144Z 270DEG 16KT 3607 7919 3587 7922
3563 7936
$$
232 follow-up statements
512
WWUS52 KRAH 150206
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1006 PM EDT SUN AUG 14 2011
NCC001-150216-
/O.CAN.KRAH.SV.W.0299.000000T0000Z-110815T0245Z/
ALAMANCE NC-
1006 PM EDT SUN AUG 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALAMANCE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3616 7897 3587 7902 3586 7891 3562 7899
3561 7899 3558 7892 3554 7896 3554 7902
3560 7906 3563 7912 3560 7917 3563 7915
3616 7926
TIME...MOT...LOC 0206Z 270DEG 16KT 3607 7907 3582 7899
3564 7899
$$
NCC037-135-150245-
/O.CON.KRAH.SV.W.0299.000000T0000Z-110815T0245Z/
CHATHAM NC-ORANGE NC-
1006 PM EDT SUN AUG 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR ORANGE AND EASTERN CHATHAM COUNTIES...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM HILLSBOROUGH TO FEARRINGTON TO MONCURE...
OR ALONG A LINE EXTENDING FROM HILLSBOROUGH TO 7 MILES SOUTH OF
CHAPEL HILL TO 10 MILES SOUTHEAST OF PITTSBORO...MOVING EAST AT 20
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3616 7897 3587 7902 3586 7891 3562 7899
3561 7899 3558 7892 3554 7896 3554 7902
3560 7906 3563 7912 3560 7917 3563 7915
3616 7926
TIME...MOT...LOC 0206Z 270DEG 16KT 3607 7907 3582 7899
3564 7899
$$
23786
WWUS52 KRAH 150221
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1021 PM EDT SUN AUG 14 2011
NCC037-135-150230-
/O.CAN.KRAH.SV.W.0299.000000T0000Z-110815T0245Z/
CHATHAM NC-ORANGE NC-
1021 PM EDT SUN AUG 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR ORANGE AND EASTERN CHATHAM
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3616 7897 3587 7902 3586 7891 3562 7899
3561 7899 3558 7892 3554 7896 3554 7902
3560 7906 3563 7912 3560 7917 3563 7915
3616 7926
TIME...MOT...LOC 0220Z 270DEG 16KT 3607 7899 3582 7891
3564 7891
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:42 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 7:42 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 742 PM EDT SUN AUG 14 2011 .SYNOPSIS... AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ATTENDANT SURFACE COLD FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT...WITH THE UPPER TROUGH SLOWLY PUSHING EAST AND OFFSHORE MONDAY NIGHT. HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. CONDITIONS WILL BECOME MORE MOIST AND UNSETTLED AGAIN LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 145 PM SUNDAY... 17Z SFC ANALYSIS SHOWED BROAD LOW PRESSURE OVER THE MID-ATLANTIC... WITH SEVERAL 1008 MB LOW CENTERS (ONE IN VICINITY OF LAKE ERIE AND THE OTHER INVOF THE MASON-DIXON LINE) AND A TROUGH AXIS EXTENDING SOUTH THROUGH THE CAROLINAS. A COLD FRONT EXTENDED S/SW FROM NEAR LAKE ERIE THROUGH EASTERN TN/KY AND THEN WEST INTO THE LOWER MS RIVER VALLEY. ALOFT...THE LATEST WV/RUC DATA SHOWED AN IMPRESSIVE H5 LOW CENTERED IN NORTHERN OH WITH SHORTWAVE ENERGY ROUNDING THE BASE OF THE H5 LOW INTO CENTRAL/EASTERN TN/KY. A SFC-H85 TROUGH WAS NOTED JUST WEST OF THE MOUNTAINS IN THE CENTRAL TN VALLEY. TEMPERATURES: HIGH TEMP FCST BASICALLY ON TRACK THIS AFTERNOON BASED ON LATEST 17Z OBS...ALTHOUGH A FEW LOCATIONS COULD REACH A DEGREE OR TWO HIGHER THAN PREVIOUSLY MENTIONED...ESPECIALLY IN THE SANDHILLS AND SE COASTAL PLAIN WHERE TEMPS ARE ALREADY APPROACHING 85F. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO PROGRESS THROUGH MOST OF CENTRAL NC OVERNIGHT...WITH THE FRONT IN EASTERN/COASTAL NC BY 12Z MON. AS A RESULT...EXPECT LOWS TO RANGE FROM THE MID 60S (NW) TO LOWER 70S OR NEAR 70F IN THE EAST/SE. PRECIPITATION CHANCES: POTENT SHORTWAVE ENERGY BEGINNING TO ROUND THE BASE OF THE UPPER LOW WILL AMPLIFY THE UPPER LEVEL TROUGH OVER THE OH/TN VALLEYS THIS AFTERNOON...AND THE UPPER TROUGH IS EXPECTED TO SLOWLY PROGRESS EAST ACROSS THE CAROLINAS AND MID-ATLANTIC LATE THIS AFTERNOON THROUGH TONIGHT. AS A RESULT... SYNOPTIC FORCING THIS AFTERNOON INTO TONIGHT WILL BE STRONG FOR MID AUGUST...WITH 40-60 METER 12-HR H5 HEIGHT FALLS (BOTH 12-00Z TODAY AND 00-12Z TONIGHT). THE STRONGEST DPVA IS EXPECTED OVER THE CAROLINAS LATE THIS AFT/EVE INTO TONIGHT...WITH ADDITIONAL SUPPORT IN THE FORM OF A STRENGTHENING RIGHT JET ENTRANCE REGION OVER THE AREA...PARTICULARLY AFTER 00Z. THE PRIMARY UNCERTAINTY WILL BE W/REGARD TO LIFT IN THE LOWER LEVELS...AS THE LATEST MODEL GUIDANCE CONTINUES TO DIFFER ON HOW THE SFC-H85 MSLP/HEIGHT PATTERN EVOLVES IN RESPONSE TO THE UPPER FORCING. THE GFS INDICATES A BROAD H85 LOW WILL STRENGTHEN OVER THE MID-ATLANTIC THIS AFT INTO TONIGHT...WITH A SFC-H85 TROUGH EXTENDING SOUTH THROUGH CENTRAL NC. HOWEVER...THE NAM CONTINUES TO SHOW A WEAK SFC-H85 WAVE DEVELOPING IN VICINITY OF SOUTHEAST VA/NORTHEAST NC LATE THIS AFT/EVE WHICH RESULTS IN LESS FAVORABLE LOW LEVEL CONVERGENCE OVER CENTRAL NC. W/REGARD TO THERMODYNAMICS...GIVEN HIGH TEMPS IN THE LOWER/MID 80S...WITH A MOIST BOUNDARY LAYER (SFC DEWPOINTS UPPER 60S TO LOWER 70S) AND STEEPENING MID-LEVEL LAPSE RATES ASSOC/W THE AMPLIFYING UPPER LEVEL TROUGH APPROACHING THE AREA (6-6.5C/KM JUST UPSTREAM OF CENTRAL NC PER 17Z SPC MESO)...1000-2000 J/KG OF MLCAPE IS EXPECTED ACROSS CENTRAL NC THIS AFT/EVE. INSTABILITY IS EXPECTED TO PERSIST OVERNIGHT (SFC-BASED OR ELEVATED) AS COOLING TEMPS ALOFT (H5 TEMPS FALLING TO -11C) AND STEEPENING MID-LEVEL LAPSE RATES ADVECT INTO THE AREA IN ASSOC/W THE UPPER LEVEL TROUGH. THE LATEST SPC WRF-NMM INDICATES A BROKEN LINE OF CONVECTION DEVELOPING ALONG THE SFC-H85 TROUGH IN WESTERN NC ~18Z IN RESPONSE TO STRENGTHENING SYNOPTIC FORCING...PROGRESSING THROUGH CENTRAL NC THIS AFT/EVE AND INTO THE COASTAL CAROLINAS BY MIDNIGHT...WITH LITTLE IN THE WAY OF PRECIP OVER CENTRAL NC AFTER ~10 PM. GIVEN THE OVERALL SETUP...THIS LOOKS PRETTY REASONABLE...ALTHOUGH UNCERTAINTY W/REGARD TO THE LOWER LEVEL PATTERN COULD ALTER THE ABOVE MENTIONED SCENARIO ACROSS CENTRAL NC. WITH ALL OF THE ABOVE IN MIND...WILL SHOW INCREASING PRECIP CHANCES FROM THE WEST THIS AFTERNOON...WITH LIKELY POPS (60-70%) ACROSS ALL OF CENTRAL NC LATER THIS AFT/EVE... DECREASING FROM W-E THIS EVENING AND OVERNIGHT AS THE SFC-H85 TROUGH AND BEST LOW LEVEL CONVERGENCE SHIFT INTO EASTERN NC. ALTHOUGH THE WRF-NMM AND GFS/NAM QPF DO NOT SHOW ANY PRECIP ACROSS CENTRAL NC AFTER ~03Z TONIGHT...GIVEN THE MAGNITUDE OF THE UPPER LEVEL FORCING AND POTENTIAL FOR AT LEAST ELEVATED INSTABILITY AS MENTIONED ABOVE...WILL KEEP AT LEAST SLIGHT TO LOW CHANCES FOR SHOWERS/STORMS ACROSS THE ENTIRE AREA THROUGH SUNRISE...LOWEST WEST AND HIGHEST EAST. SEVERE THREAT: THE SPC MAINTAINS A SLIGHT RISK ACROSS THE AREA TODAY...WITH 30% WIND AND 15% HAIL PROBS OVER CENTRAL NC. GFS/NAM GUIDANCE SHOW 0-6 KM BULK SHEAR VALUES IN THE 30-35 KT RANGE THIS AFT/EVE...MORE THAN SUFFICIENT FOR MULTICELL ORGANIZATION AND PERHAPS ENOUGH FOR STORMS TO ACQUIRE ROTATION/SUPERCELLULAR CHARACTERISTICS...PARTICULARLY GIVEN ATYPICALLY STRONG SYNOPTIC FORCING. LATEST OBSERVATIONAL DATA INDICATES THE THERMODYNAMIC ENVIRONMENT OVER CENTRAL NC WILL BE FAVORABLE FOR AN ORGANIZED SEVERE WEATHER THREAT...AND WILL CONTINUE TO LEAN TOWARD THE SPC WRF-NMM SOLUTION...EXPECTING A BROKEN LINE OF CONVECTION CROSSING THE AREA FROM THE WEST BETWEEN ~3PM THIS AFTERNOON AND 8-11 PM THIS EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS/LARGE HAIL GIVEN SUFFICIENT DEEP LAYER SHEAR FOR SUSTAINED UPDRAFTS AND RELATIVELY SPEEDY MID-LEVEL FLOW. A TORNADO THREAT APPEARS UNLIKELY GIVEN UNFAVORABLE HODOGRAPHS AND LOW LEVEL SHEAR WITH W/SW FLOW IN THE LOWER LEVELS. IF A MESO-LOW DEVELOPS ALONG THE SFC-H85 TROUGH IN RESPONSE TO STRONG SYNOPTIC FORCING AND LOW LEVEL FLOW BACKS TO THE S/SE OVER PORTIONS OF THE AREA AN ISOLD TORNADO THREAT WOULD BE POSSIBLE...HOWEVER...NONE OF THE LATEST GUIDANCE INDICATES SUCH A SCENARIO OCCURRING. -VINCENT && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 130 PM SUNDAY... THE APPROACHING UPPER TROUGH AXIS IS OVERHEAD MONDAY...AND BOTH THE NAM AND THE GFS FORECAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE MOVING FROM THE NORTHWEST AND INTO CENTRAL NORTH CAROLINA BETWEEN 18Z MONDAY AND 00Z TUESDAY. WHILE BUFR SOUNDINGS ARE NOT IMPRESSIVE IN TERMS OF INSTABILITY...500MB TEMPERATURES FALL TO BELOW -10C MAINLY ALONG AND NORTH OF U.S. 64...WITH A SUBTLE TROUGH OF MARGINALLY LOWER 500MB TEMPERATURES LATE IN THE DAY OVER THE NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. IT IS BASICALLY IN THIS AREA WHERE THE GUIDANCE SUGGESTS 1000-500MB LAPSE RATES SHOULD BE APPROACHING 7C/KM MONDAY AFTERNOON...WITH MLCAPE NEAR 1000J/KG AND -10C TO -30C CAPE AROUND 500J/KG. IN ADDITION...IN A SMALL AREA OVER THE NORTHERN COASTAL PLAIN...PRECIPITABLE WATER VALUES ARE FORECAST TO SHOW A RELATIVE MAXIMUM AS COMPARED TO THE REST OF CENTRAL NORTH CAROLINA...JUST OVER 1.5 INCHES THERE. A FEW LINGERING CLOUDS AND...IN FACT...LIKELY A DECENT AMOUNT OF SUN IN THE MORNING SHOULD THEN TURN TO A NOTICEABLE INCREASE IN CLOUDS ESPECIALLY ALONG AND NORTH OF U.S. 64 IN COOLER TEMPERATURES ALOFT WITH A MORE GRADUAL INCREASE AND NOT AS MUCH CLOUD COVERAGE TOWARD KMEB... KFAY...AND KCTZ. WILL FORECAST CHANCES FOR AFTERNOON THUNDERSTORMS MAINLY ALONG AND NORTH OF A LINE FROM ABOUT KTDF TO KGSB DURING THE LATE AFTERNOON MONDAY...WITH THE HIGHER POPS NORTH OF KGSB ALONG THE INTERSTATE 95 CORRIDOR. CHANCES FOR ANY SHOWER OR STORM MAY BE PRETTY LIMITED ESPECIALLY IN THE SOUTHWEST PIEDMONT WEST OF KFAY...BUT GIVEN THE APPROACH OF THE SHORTWAVE IN THE AFTERNOON IN THE TROUGH AXIS ALOFT...WILL REFRAIN FROM CUTTING CHANCES THAT FINE FOR NOW. CONTEMPLATING THE MENTION OF A STRONG THUNDERSTORM IN THE HWO DUE TO THE LIFT AND INSTABILITY IN THE COOL TROUGH ALOFT... ESPECIALLY NORTHEAST. HIGHS SHOULD BE APPROACHING 85 IN THE TRIAD...AND AROUND 90 IN THE SOUTHEAST WHERE SUN SHOULD BE MORE ABUNDANT LONGER. ANY LINGERING SHOWERS IN THE FAR NORTHEAST MONDAY NIGHT DIMINISH QUICKLY AS HIGH PRESSURE BUILDS IN...WITH SURFACE RIDGING AND SUBSIDENT EVIDENT BY 06Z TUESDAY. BUFR SOUNDINGS SHOW A CAP BETWEEN 600MB AND 700MB BECOMING STRONGER FOR TUESDAY AFTERNOON...WITH THE GFS IN PARTICULAR VERY DRY AND STABLE. AFTER DAYTIME HIGHS IN THE UPPER 80S TO AROUND 90 TUESDAY IN A DRY AIR MASS...NIGHTTIME LOWS TUESDAY NIGHT...ESPECIALLY IN SOME OF THE TYPICALLY COOLER LOCATIONS NORTHEAST...COULD FALL CLOSE TO 60 DEGREES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 130 PM SUNDAY... LONG-TERM GUIDANCE SUPPORTS MID- AND UPPER-LEVEL TROUGHINESS IN THE EAST DURING THIS PERIOD...INCLUDING THE MID-ATLANTIC AND THE CAROLINAS...WITH PERIODS OF GREATER DIFFLUENCE ESPECIALLY AS THE WEEK WEARS ON. THE TIMING OF INDIVIDUAL MID-LEVEL SHORTWAVES IS...OF COURSE...DIFFICULT IN THE EXTENDED...BUT THE PATTERN WOULD SUGGEST A GRADUAL INCREASE FOR CHANCES OF SHOWERS AS WE APPROACH THE END OF THE WEEK. ON WEDNESDAY...GUIDANCE CHANCES FOR SHOWERS ARE LOW...MOSTLY ON THE CUSP OF SLIGHT CHANCE...AND BASED ON HIGH PRESSURE FORECAST AT THE SURFACE THROUGH EARLY WEDNESDAY...WITH A RETURN FLOW BEGINNING LATE IN THE DAY...ANY CHANCES FOR SHOWERS OR THUNDERSTORMS SHOULD BE LOW AND CONFINED MOSTLY TO THE WEST...WHERE UPSLOPE FLOW COULD RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS MOVING OUT OF THE HIGHER TERRAIN TOWARD THE WESTERN PIEDMONT LATE IN THE DAY AND DURING THE EVENING. PRECIPITABLE WATER VALUES ARE ALSO RELATIVELY LOW...FROM ABOUT 1.25 INCHES TO JUST SHY OF 1.5 INCHES. WILL KEEP THE FORECAST DRY FOR NOW...BUT AN ISOLATED SHOWER OR THUNDERSTORM...MOVING WITH THE NORTH-TO-SOUTH THERMAL WIND BASED ON THE THICKNESS FORECAST...COULD COME CLOSE TO THE YADKIN RIVER VERY LATE WEDNESDAY AFTERNOON OR EARLY WEDNESDAY EVENING. PRECIPITABLE WATER VALUES INCREASE THURSDAY...AND WITH MORE OF A SURFACE TROUGH EXPECTED TO DEVELOP AS HIGH PRESSURE RETREATS... CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE. STILL ANTICIPATE THE HIGHER CHANCES IN THE WESTERN PIEDMONT...WITH THE GREATER CHANCES OF THUNDERSTORMS COMING FRIDAY AT THIS POINT. LONG-TERM GUIDANCE IS CONSISTENT WITH ITS GREATEST MOISTURE AND INSTABILITY ON FRIDAY...NOTING THESE ON PRECIPITABLE WATER FORECASTS AND COARSE MODEL SOUNDINGS...AND GFS MOS ENSEMBLE POPS ARE SOLIDLY IN THE CHANCE CATEGORY BY THEN. IN TIME...WOULD NOT BE SURPRISED TO SEE POPS ON FRIDAY SLOWLY BE INCREASED IN LATER FORECASTS. SATURDAY...THE TIMING OF THE PASSAGE OF THE UPPER TROUGH IS A LITTLE FASTER ON THE 00Z ECMWF VERSUS THE GFS...AND LEANING TOWARD THE FORMER AS THE LATTER HAS A PRECIPITABLE WATER FORECAST THAT WOULD SUGGEST A FASTER SOLUTION...WITH VALUES FALLING BELOW 1.5 INCHES IN THE NORTHWEST...WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF U.S. 1. WHILE ON SUNDAY THE GFS CONTINUES TO BE SOMEWHAT UNSTABLE...THE 00Z ECMWF FORECASTS A SHORTWAVE MID-LEVEL RIDGE WITH COARSE SOUNDINGS THAT ARE FAIRLY STABLE. EVEN THE MORE UNSTABLE GFS FORECASTS A SUBTLE INCREASE IN LOW-LEVEL CAPPING ON ITS COARSE MODEL SOUNDINGS SUNDAY...SO FOR THE SEVENTH DAY...WILL KEEP THE FORECAST DRY. TEMPERATURES THROUGH THIS PERIOD WILL BE AT OR ABOUT A CATEGORY ABOVE THE NORMAL RANGE. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 740 PM SUNDAY... 24-HR TAF PERIOD: OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED DURING THE 00Z VALID TAF PERIOD. THIS EVENING...GIVEN THE STRENGTH OF THE UPPER-LEVEL SYSTEM ROTATING AROUND THE LOWER GREAT LAKES AND SOUTH INTO THE CAROLINAS...THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS. OVERNIGHT...WINDS WILL VEER TO THE NORTHWEST IN MANY LOCATIONS AND AFTER SUNRISE MONDAY...MIXING SHOULD RESULT IN WEST TO NORTHWEST WINDS SUSTAINED CLOSE TO 10KT WITH OCCASIONAL GUSTS IN THE TEENS KTS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH THE BEST CHANCE OF THESE EXPECTED TO BE FROM AROUND KRWI NORTH AND NORTHWEST. LOOKING AHEAD: VFR CONDITIONS ARE EXPECTED TO PREVAIL MONDAY NIGHT THROUGH THURSDAY. EXPECT SYNOPTIC SUBSIDENCE AND VFR CONDITIONS ON TUE/WED. A SMALL CHANCE FOR SHOWERS AND STORMS IS EXPECTED THURS IN ASSOC/W SOUTHERLY RETURN FLOW IN ADVANCE OF A WEAK FRONT...WITH THE BETTER CHANCES TOWARD KGSO AND KINT. THEN...EXPECT A BETTER CHANCE OF SHOWERS/STORMS ON FRIDAY THROUGHOUT CENTRAL NORTH CAROLINA ASSOC/W UPPER LEVEL DISTURBANCES IN CYCLONIC FLOW ALOFT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT/DJF NEAR TERM...VINCENT SHORT TERM...DJF LONG TERM...DJF AVIATION...VINCENT/DJF
Hazardous weather outlook, Aug 14, 2:37 PM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 237 PM EDT SUN AUG 14 2011 NCZ008>011-025>028-041>043-077-078-085-086-088-089-151845- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 237 PM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL OF CENTRAL NORTH CAROLINA. A COLD FRONT ASSOCIATED WITH AN UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CAROLINAS FROM THE WEST THIS AFTERNOON AND PUSH EAST THROUGH THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT EARLY THIS AFTERNOON IN WESTERN NORTH CAROLINA...MOVING EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 6 PM THIS AFTERNOON AND 11 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007-021>024-038>040-073>076-083-084-151845- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM- STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 237 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WARNINGS. VINCENT
In the hours before
Special weather statement, Aug 14, 7:55 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT SUN AUG 14 2011
NCZ021-038-150100-
DAVIDSON-FORSYTH-
755 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 900 PM EDT...
AT 753 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DONNAHA TO WINSTON-SALEM TO
20 MILES WEST OF LINWOOD...OR ALONG A LINE EXTENDING FROM KING TO
WINSTON-SALEM TO 10 MILES WEST OF SALISBURY...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WINSTON
SALEM...CLEMMONS...LEXINGTON...ARCADIA...MIDWAY...AND WELCOME.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3583 8046 3585 8039 3589 8042 3590 8039
3589 8037 3596 8038 3603 8045 3608 8040
3625 8046 3627 8045 3626 8003 3561 8006
3553 8009 3563 8028 3568 8034 3572 8033
3571 8038 3574 8046 3584 8049
TIME...MOT...LOC 2353Z 282DEG 20KT 3624 8035 3606 8028
3568 8063
23Local storm report, Aug 14, 7:58 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 1 NE LAKE TOWNSEND 36.18N 79.77W
08/14/2011 GUILFORD NC 911 CALL CENTER
TREE DOWN AT YANCEYVILLE RD AND ARCHER GATE RD
&&
EVENT NUMBER RAH1101187
TCSpecial weather statement, Aug 14, 8:53 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT SUN AUG 14 2011
NCZ022-023-039-040-150200-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
853 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
CHATHAM AND ALAMANCE COUNTIES THROUGH 1000 PM EDT...
AT 853 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
ALAMANCE TO ULAH...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF BURLINGTON TO ASHEBORO...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ALAMANCE...
FRANKLINVILLE...LIBERTY...RAMSEUR...STALEY...SAXAPAHAW.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3568 8005 3614 7961 3600 7926 3597 7926
3551 7960 3551 7964
TIME...MOT...LOC 0053Z 308DEG 17KT 3600 7956 3568 7986
23Special weather statement, Aug 14, 9:18 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
918 PM EDT SUN AUG 14 2011
NCZ073-074-083-084-150215-
ANSON-MONTGOMERY-RICHMOND-STANLY-
918 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY...RICHMOND...
MONTGOMERY AND ANSON COUNTIES THROUGH 1015 PM EDT...
AT 917 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BADIN LAKE TO OAKBORO...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF ALBEMARLE TO 12
MILES SOUTHWEST OF ALBEMARLE...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... ALBEMARLE...
ELDORADO...NORWOOD...ANSONVILLE...TROY...STEEDS...STAR... AND
ELLERBE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3551 8023 3551 7989 3547 7976 3530 7971
3527 7971 3524 7967 3518 7965 3494 7983
3510 8029 3519 8029 3516 8039 3518 8047
TIME...MOT...LOC 0117Z 294DEG 23KT 3549 8011 3522 8030
77Special weather statement, Aug 14, 9:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT SUN AUG 14 2011
NCZ075-076-150215-
LEE-MOORE-
932 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND LEE COUNTIES
THROUGH 1015 PM EDT...
AT 928 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
CUMNOCK TO EAGLE SPRINGS...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF PITTSBORO TO 13 MILES EAST OF TROY...MOVING SOUTHEAST AT 30
MPH. STRONG GUSTY WINDS WILL LIKELY PROCEED THE LINE OF SHOWERS AND
STORMS BY 5 TO 10 MINUTES.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SEVEN
LAKES...CUMNOCK...CARTHAGE...GUM SPRINGS...WHISPERING PINES...
TRAMWAY...LEMON SPRINGS... CAMERON...VASS...SANFORD...
AND...BROADWAY.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3527 7971 3539 7974 3551 7957 3552 7934
3555 7930 3553 7926 3557 7924 3555 7922
3556 7920 3557 7920 3563 7912 3562 7908
3556 7903 3552 7897 3527 7922 3524 7919
3517 7931
TIME...MOT...LOC 0128Z 311DEG 27KT 3566 7929 3533 7965
77Local storm report, Aug 14, 9:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
935 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD GOLDSBORO 35.38N 77.98W
08/14/2011 WAYNE NC 911 CALL CENTER
SEVERAL STREETS WITH WATER ACROSS ROAD INCLUDING HERMAN
AND ASH STREETS.
&&
EVENT NUMBER RAH1101188
TCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:00 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 45 min |
| Aug 14, 8:19 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Aug 14, 8:47 PM EDT | Flash Flood Warning | RAH | Wayne | 3 hr |
| Aug 14, 8:53 PM EDT | Special Weather Statement | RAH | Alamance, Randolph | 67 min |
| Aug 14, 9:05 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 40 min |
| Aug 14, 9:18 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 57 min |
| Aug 14, 9:32 PM EDT | Special Weather Statement | RAH | Lee, Moore | 43 min |
| Aug 14, 9:54 PM EDT | Special Weather Statement | RAH | Durham | 66 min |
| Aug 14, 10:04 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 41 min |
| Aug 14, 10:05 PM EDT | Special Weather Statement | RAH | Johnston | 55 min |
| Aug 14, 10:18 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee | 57 min |
| Aug 14, 10:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke | 55 min |
| Aug 14, 10:43 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake | 62 min |
| Aug 14, 10:57 PM EDT | Flash Flood Warning | RAH | Wayne | 2 hr |
| Aug 14, 11:06 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 84 min |
| Aug 14, 11:20 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.